An ulcer develops when a region of the stomach or intestinal lining becomes profoundly eroded. Many individuals who have an ulcer might develop it from an infection by the bacteria Helicobacter pylori or H. pylori. It is important to note that ulcers can also be caused by constant use of non-steroidal anti-inflammatory drugs (NSAIDs). The ulcers vary in size from small which is only an inch in size or more but can also lead to intense discomfort. Most cases of gastrointestinal bleeding can come from ulcers. Lifestyle habits and certain medications used by the individual can cause the development of a bleeding ulcer.
Use of NSAIDs
If an individual uses non-steroidal anti-inflammatory drugs (NSAIDs), it has the tendency to cause inflammation of the gastrointestinal tract lining. These drugs prevent the production of the enzyme cyclooxygenase that generates prostaglandins. Always bear in mind that these hormone-like substances help protect the stomach lining from chemical and physical injury.
Without this protection, the stomach acid can lead to the erosion of the lining, thus resulting to a bleeding ulcer. A bleeding ulcer occurs with regular usage of non-steroidal anti-inflammatory drugs (NSAIDs) and the risk for bleeding increases with the extent of use. It simply means that if NSAIDs are used at high doses and taken frequently, it increases the risk for the development of a bleeding ulcer.
Once an individual is diagnosed with an ulcer, it is important to consult a doctor when it comes to the use of non-steroidal anti-inflammatory drugs (NSAIDs) due to the risk for the development of a bleeding ulcer. In addition, it is important to check if other medications used can increase the risk as well.
Always bear in mind that consumption of alcohol can cause irritation and eventually erosion of the mucous lining the stomach. It also increases the amount of the stomach acid being produced. Individuals who consume large amounts of alcohol and also use NSAIDs at the same time face a higher risk for developing a bleeding ulcer.
Individuals who use non-steroidal anti-inflammatory drugs (NSAIDs) and also use prescription oral anticoagulants or blood thinners together have a higher risk for developing a bleeding ulcer than individuals who do not use the medications together. In the same manner, those who use NSAIDs along with prescription corticosteroid medications face a higher risk for ending up with a bleeding ulcer than those who do not use the medications at the same time.
Those who smoke face a higher risk for complications with ulcers particularly bleeding. It is important to note that the nicotine present in tobacco increases the concentration and volume of stomach acid while at the same time slowing down the healing process of an ulcer.